California, 2013

Sneakerwave in California, January 1, 2013

January 1, 2013 · NWS MTR · 1 event in 1 county or zone

On January 1, long period swell from the Pacific created hazardous beach conditions in the area with sneaker waves and large breaking surf.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

On January 1, long period swell from the Pacific created hazardous beach conditions in the area with sneaker waves and large breaking surf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 1, 9:47 AM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 1, 9:47 AM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
947 AM PST TUE JAN 1 2013

...COLD TEMPERATURES TONIGHT...

.DISCUSSION...AS OF 8:49 AM PST NEW YEARS DAY...SATELLITE IMAGERY
SHOWS MOSTLY CLEAR SKIES ACROSS THE NORTHERN TWO THIRDS OF THE CWA
WITH SOME CLOUDS OVER PORTIONS OF MONTEREY AND SAN BENITO
COUNTIES. THESE CLOUDS ARE ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE CURRENTLY MOVING SOUTH ALONG THE COAST. THERE IS A
SLIGHT CHANCE OF PRECIPITATION WITH THIS LOW MAINLY ACROSS THE SOUTH.
RADAR IS CURRENTLY PICKING UP A FEW ECHOES ACROSS FAR SOUTHERN
MONTEREY COUNTY AND THE GAUGE ON ANDERSON PEAK IN MONTEREY COUNTY
HAS PICKED UP 0.04 INCH IN THE PAST SIX HOURS.

AS THE UPPER LOW MOVES SOUTH...COLD AIR ALOFT WILL BE LEFT BEHIND
OVER THE DISTRICT. THUS...COLD TEMPERATURES ARE EXPECTED
TONIGHT...ESPECIALLY IN WIND-SHELTERED INLAND VALLEY LOCATIONS.
FREEZE WARNINGS AND FROST ADVISORIES ARE POSTED FOR SOME INLAND
VALLEY LOCATIONS. LATEST MODEL RUNS BRING WARMER 850 MB
TEMPERATURES TO THE AREA BY THURSDAY MORNING...THUS EXPECT
TONIGHT'S TEMPS TO BE THE COLDEST.

GENERALLY DRY WEATHER IS EXPECTED THROUGH THE REST OF THE FORECAST
PERIOD. A WEAK SYSTEM IS PROGGED TO BRUSH ACROSS FAR NORTHERN
CALIFORNIA ON THURSDAY...BUT HIGH PRESSURE OVER THE WEST IS
EXPECTED TO SHUNT RAIN TO THE NORTH OF OUR CWA. THERE ARE STILL
DISCREPANCIES IN MODEL SOLUTIONS REGARDING NEXT WEEKEND. THE 12Z GFS
BRINGS A COLD UPPER LOW OFF THE COAST BY SUNDAY WHICH WOULD BRING
THE POTENTIAL FOR SHOWERS TO THE AREA SUNDAY AND SUNDAY NIGHT AS
THE LOW SKIRTS THE COAST. THE LATEST ECMWF KEEPS THE UPPER RIDGE
STRONG OVER THE WEST THROUGH THAT TIME FRAME...THOUGH...FOR DRY
CONDITIONS. WILL WAIT FOR NEWER GUIDANCE BEFORE BUYING OFF ON THE
UPPER LOW SCENARIO FOR NOW.

&&

.AVIATION...AS OF 9:47 AM PST TUESDAY...MOSTLY SUNNY SKIES ARE
BEING REPORTED ACROSS THE FORECAST AREA THIS MORNING. THE CURRENT
SATELLITE WATER VAPOUR IMAGE IS SHOWING A LOW PRESSURE SYSTEM
CENTERED OVER MONTEREY BAY SLIDING THIS MORNING. THIS IS RESULTING
IN GENERALLY LIGHT OFFSHORE WINDS AT THE TERMINALS. THE OFFSHORE
WINDS MAY PROVIDE A BUMPY RIDE FOR AIR TRAFFIC HEADING INTO THE
SAN JOSE TERMINALS AS THE WINDS PASS OVER THE HILLS TO THE EAST.
OTHERWISE A GREAT DAY FOR FLYING INTO AND OUT THE SAN FRANCISCO
AND MONTEREY BAY AREA.

VICINITY OF KSFO...VFR CONDITIONS EXPECTED TO PREVAIL OVER THE
NEXT 24 TO 36 HOURS. OFFSHORE WINDS ARE ALSO EXPECTED TO PREVAIL.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS EXPECTED TO PREVAIL OVER
THE NEXT 24 TO 36 HOURS. OFFSHORE WINDS ARE ALSO EXPECTED TO PREVAIL.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...ROUGH BAR ADVISORY FOR SF BAR UNTIL 3 PM

&&

PUBLIC FORECAST: SIMS
AVIATION/MARINE: LARRY

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Jan 1, 5:39 AM PST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
539 AM PST TUE JAN 1 2013

CAZ506-507-516-528-021345-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
539 AM PST TUE JAN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

A FREEZE WARNING IS IN EFFECT FOR TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING. LOW TEMPERATURES WILL DROP INTO THE MIDDLE AND
UPPER 20S WITH WIDESPREAD FROST EXPECTED.

*   FREEZE WARNING...SEE SFONPWMTR WWUS76 FOR DETAILS   *

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WEATHER WITH SEASONABLE TEMPERATURES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ508-513-021345-
SAN FRANCISCO BAY SHORELINE-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
539 AM PST TUE JAN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

A FROST ADVISORY IS IN EFFECT FOR TUESDAY NIGHT INTO EARLY WEDNESDAY
MORNING. LOW TEMPERATURES WILL DROP INTO THE LOWER AND MIDDLE 30S WITH
PATCHY FROST EXPECTED.

*   FROST ADVISORY...SEE SFONPWMTR WWUS76 FOR DETAILS *

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WEATHER WITH SEASONABLE TEMPERATURES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-505-509>512-517-518-529-530-021345-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
539 AM PST TUE JAN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

WIDESPREAD FROST IS EXPECTED WITH LOWS IN THE 20S IN INTERIOR
MONTEREY AND IN SAN BENITO COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WEATHER WITH SEASONABLE TEMPERATURES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 sneakerwave. Local standard time, as filed.

Sneakerwave, Coastal North Bay Including Point Reyes National Seashore

When
January 1, 12:30 PM PST
Where
Coastal North Bay Including Point Reyes National Seashore forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.290, -122.835 (the zone’s center; the record gives no point)

A visitor to Point Reyes was walking along the beach with his wife and their dog. A wave swept their dog into the ocean, and the man and his wife went into the water after their dog. The wife and dog made it out of the water, but the man did not and was carried out to sea. A coast guard helicopter and life boat found the man's body later that afternoon and he was pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Sneakerwave, Coastal North Bay Including Point Reyes National Seashore2013-01-0159MaleIn WaterDirect

What these are

Sneakerwave
An unexpectedly large wave that surged far up a beach and swept people or objects away.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431896.